x
Breaking News
More () »

13 fentanyl deaths over three days in San Diego County

County says shocking number of deaths in April should not be considered a 'spike'.

SAN DIEGO — Thirteen people died in a string of fentanyl overdoses in San Diego County last month, over the span of just three days.

That may sound like a shocking number. But, sadly, the County of San Diego said those numbers may not be so unusual.

William Perno has become all too familiar with fentanyl overdoses while working as a senior prevention specialist with Say San Diego.

He was not surprised to hear 13 people died from fentanyl overdoses in the county between April 22 and 24.

“It's always unfortunate to hear those numbers. The reality is that we continue to see an increase in fentanyl-related deaths year over year in San Diego County,” said Perno.

He said an estimated 817 people died from fentanyl overdoses in 2021 in the County, on average of more than two people per day.

But 13 people in three days? That's more than four people per day, and twice the daily average.

CBS 8 requested an interview with the San Diego County Medical Examiner’s office, but we were told the office was too busy doing autopsies.

A County spokesperson told CBS 8 that 13 deaths in three days are not considered a "spike" because fentanyl overdoses tend to cluster on weekends.

Many people who overdose on fentanyl don't realize they are taking the deadly drug because it's hidden in illegal, counterfeit pills made to look like legitimate prescription drugs.

“They may be taking a drug not looking for fentanyl, have no idea that this very powerful narcotic that's 30 to 50 times stronger than heroin is in that drug,” said Perno.

That's why everybody should carry Narcan, according to Perno.  

Narcan is a nasal spray that can save a person's life when overdosing on fentanyl.

“Whether it's in their home, on their person, or in their vehicle, have that there because that is the one thing that can reverse an opioid overdose and save that person's life,” he said. “You can get it any pharmacy without a prescription. If you have a prescription drug copay, you can use your copay there.”

Also, you should know the warning signs of fentanyl overdose:

  • Unconsciousness
  • Slowed breathing
  • Snoring or gurgling sounds
  • Cold or clammy skin
  • Discolored lips or fingernails

Narcan can revive an overdose victim after it is administered, but it only takes 30 to 90 minutes for Narcan to wear off, Perno said.

As a result, it’s important to call 911 after the first Narcan dose, and transport the overdose patient to the hospital. Multiple doses of Narcan may be necessary.

The County sponsors a free training program through the non-profit A New Path, where Narcan is offered for free.

WATCH: Narcan training overdose prevention: